We exist to improve the lives
of everyone affected by epilepsy

Twins study confirms epilepsy medication link to bone disease

22 March, 2006

A new study of
adult twins has confirmed previous research that long term use of
anti-epilepsy drugs can be linked with bone disease.

In
the general population, 50 per cent of women and 30 per cent of men
over the age of 50 will sustain a low-trauma fracture of the hip, spine
or forearm. This new research suggests that people taking
anti-epileptic drugs (AEDs) are at considerably greater fracture risk
than the general population.

The study, of adult twins, took place at the University of Melbourne, Australia. Associate Professor Terence O'Brien said:

"In
our study of twins and same sex siblings, we are able to draw stronger
conclusions by examining the differences in health between women who
shared a common genetic and environmental background, except for their
AED use."

Results
of the study showed that 'enzyme inducer' AEDs, a common class of
anti-epilepsy drugs used by 60-70 per cent of Australians with
epilepsy, are the major cause of the loss of bone density.

Those
at greatest risk of bone disease were women aged over 40 years who
experienced 17 percent reduction in bone mineral density if they had
taken AEDs for at least two years.

Professor O'Brien added:

"Our
research showed that damage has been done after a number of years of
treatment and that women are unaware of the existence of the problem
until they suffer a fracture."